Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 117  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (101 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed2898    
    Printed73    
    Emailed1    
    PDF Downloaded238    
    Comments [Add]    
    Cited by others 3    

Recommend this journal


 


 
LETTERS
Year : 2007  |  Volume : 53  |  Issue : 2  |  Page : 150

Mania associated with interferon


Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh - 160 012, India

Correspondence Address:
S Grover
Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh - 160 012
India
Login to access the Email id


DOI: 10.4103/0022-3859.32226

PMID: 17495391

Get Permissions




How to cite this article:
Banerjee A, Jain G, Grover S, Singh J. Mania associated with interferon. J Postgrad Med 2007;53:150

How to cite this URL:
Banerjee A, Jain G, Grover S, Singh J. Mania associated with interferon. J Postgrad Med [serial online] 2007 [cited 2014 Oct 23];53:150. Available from: http://www.jpgmonline.com/text.asp?2007/53/2/150/32226


Sir,

We read with interest the case report of Basanth et al[1] and we agree with the authors that there is a need for increasing the awareness about the risk of mania with the use of interferon in subjects with hepatitis B. In continuation we would also like to add another case to the literature of mania induced by interferon 2α (IFN 2α) in a patient with chronic active hepatitis B, who responded to discontinuation of IFN 2α.

A 19-year-old student without any past or family history of mental illness was diagnosed as a case of chronic active hepatitis B (HBsAg and HBeAg positive) and for the same was started on injectable IFN 2α, five million units once daily subcutaneously. He continued to receive the injectables for three months regularly without any problem. After this without any change in dose and compliance with the treatment he was found to be irritable, overtalkative, overactive and more energetic and grandiose. He would frequently indulge in altercations with the family members and neighbors. His appetite was decreased. His sleep was markedly decreased, but despite that he appeared fresh and energetic. These symptoms continued for three days during which there was no disturbance of cognitive functions (assessed by using MMSE; MMSE score was 26), fever, head injury or history of any substance abuse. His Young mania rating scale score was 20. IFN 2α-induced mania was suspected and IFN 2α was stopped and over the next week his symptoms further worsened and he developed delusion of reference. After this he showed spontaneous improvement and was completely asymptomatic by another week. IFN 2α was not restarted after recovery. Patient has been under regular follow-up (for two years) and has been maintaining well without any psychotropic medications.

The index case developed acute onset dysphoric mania with psychotic symptoms after three months of the initiation of IFN 2a therapy. His illness responded to stoppage of IFN 2α and he recovered completely within two weeks without any psychotropic medications. The temporal association of manic symptoms with use of IFN 2α therapy and remission of symptoms without psychotropics incriminates IFN 2α as the offending agent. The score on Naranjo adverse reaction scale[2] after recovery from the episode was 6, indicating a probable association between mania and IFN 2α.

Unlike the case report by Basanth et al ,[1] our case highlights the fact that subjects can develop mania in the absence of family history as reported by Carpiniello et al .[3] The worsening of manic symptoms during the withdrawal of IFN 2α in our case is in line with the previous literature,[3] in which manic symptoms have been reported during withdrawal of IFN 2α. Abrupt withdrawal of IFN 2α may be responsible for the development and worsening of manic symptoms during withdrawal.[3] Previous reports have implicated hyperdopaminergic states to be responsible for development of mania during withdrawal of IFN 2α.[3] In our case worsening of mania symptoms and emergence of psychotic symptoms while interferon was withdrawn provides credence to the above hypothesis. Our case highlights the need for regular monitoring for psychiatric symptoms during IFN 2α treatment.

 
 :: References Top

1.Basanth KK, Jacob R, Jacob KS. Mania Associated with interferon-a2b treatment. J Postgrad Med 2006;52:207-9.   Back to cited text no. 1    
2.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 2  [PUBMED]  
3.Carpiniello B, Orru MG, Baita A, Pariante CM, Farci G. Mania induced by withdrawal of treatment with interferon alfa. Arch Gen Psychiatry 1998;55:88-9.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]



This article has been cited by
1 mania and psychosis in a receiving interferon
martell, t. and matuszak, j.
psychiatric annals. 2012; 42(9): 312-313
[Pubmed]
2 Valacyclovir-induced psychosis and manic symptoms in an adolescent young woman with genital herpes simplex
Aslam, S.P., Carroll, K.A., Naz, B., Alao, A.O.
Psychosomatics. 2009; 50(3): 293-296
[Pubmed]
3 The inflammatory & neurodegenerative (I&ND) hypothesis of depression: Leads for future research and new drug developments in depression
Maes, M., Yirmyia, R., Noraberg, J., Brene, S., Hibbeln, J., Perini, G., Kubera, M., (...), Maj, M.
Metabolic Brain Disease. 2009; 24(1): 27-53
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Medknow